Indiana, 2001

Damaging Wind in Indiana, August 18, 2001

August 18, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 12:20 PM CST, 9 hours earlier.

Area forecast discussion, Aug 18, 12:20 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT SAT AUG 18 2001

MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS THIS
EVENING. THEREAFTER...A DRY WEEK IS SHAPING UP FOR THE FORECAST
AREA. LATEST 18Z SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTHERN
WISCONSIN WITH ANOTHER LOW DEVELOPING IN NORTHWEST ILLINOIS. FROM
THE SECOND LOW...A WARM FRONT WAS EVIDENT ACROSS CENTRAL ILLINOIS
AND INDIANA...WITH A COLD FRONT TRAILING SOUTHWEST ACROSS MISSOURI
AND SOUTHEAST KANSAS. 12Z UPPER AIR ANALYSIS HAD A 564MB LOW OVER
WESTERN WISCONSIN AND ASSOCIATED 50 KNOT JET DIVING SOUTHEAST ACROSS
THE UPPER MIDWEST.

AT MIDDAY...MOST OF THE FORECAST AREA WAS BASKING IN PLENTY OF
SUNSHINE. THIS HAS HELPED TO BOOST TEMPERATURES INTO THE LOWER AND
MIDDLE 80S...WITH MSAS LI/S OF -7 TO -9 OVER MUCH OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI. THROUGH THE REST OF THE
AFTERNOON...THE AIR MASS WILL CONTINUE TO DESTABILIZE. THIS COMBINED
WITH INCREASING SHEAR AHEAD OF THE APPROACHING SHORTWAVE SHOULD GIVE
THE REGION A ROUND OF STRONG AND SEVERE THUNDERSTORMS...NAMELY LATE
THIS AFTERNOON AND THIS EVENING. BY MIDNIGHT...THE SURFACE COLD
FRONT IS FORECAST TO STRETCH ACROSS SOUTHWEST INDIANA AND WESTERN
KENTUCKY...WITH ANY LINGERING CONVECTION FROM THERE ON EASTWARD.

SUNDAY LOOKS PARTLY SUNNY AS LOW-LEVEL MOISTURE LINGERS BEHIND THE
DEPARTING LOW. FOR THE REST OF THE WEEK...MRF STILL TAKES THE RIDGE
CURRENTLY OVER THE WESTERN U.S. AND SHIFTS IT EAST. SO A DRY WEEK IS
EXPECTED WITH A MODERATION TO NEAR OR JUST ABOVE SEASONAL NORMS BY
THE MIDDLE PART OF THE WEEK. DESPITE THE LATEST MRF RUN...WILL KEEP
THE LATE WEEK PERIOD PARTLY CLOUDY BUT DRY SINCE THE EVENTUAL TRACK
OF CHANTAL REMAINS UNCERTAIN AND IS SEVERAL DAYS OUT.

MOS OUTPUT FROM BOTH NGM/AVN LOOK REASONABLE AND COMPARE FAVORABLY
WELL...SO WILL FOLLOW CLOSELY. THE ONLY EXCEPTION TO THIS WOULD BE
POPS FOR THIS EVENING...WHICH APPEAR TO BE UNDERDONE BY BOTH MODELS.

FIRST-PERIOD ZONE BREAKOUT AND WORDING WILL LIKELY BE DICTATED BY
WATCH BOXES IN EFFECT AT PRESS TIME. RIGHT NOW...PLAN TO EMPHASIZE
SEVERE THREAT INCLUDING BOTH LARGE HAIL AND DAMAGING WINDS OVER THE
ENTIRE AREA FOR THE EVENING HOURS.

.PAH...NONE.

RJP

In the hours before

Local storm report, Aug 18, 5:54 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    INA                       IL   1.75 INCH HAIL
08/18/01   JEFFERSON                      REPORTED BY THE PUBLIC
Local storm report, Aug 18, 6:44 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    DIX                       IL   WIND DAMAGE
08/18/01   JEFFERSON                      SEVERAL LIMBS DOWN - MOST
                                          WERE 3 TO 5 INCHES IN
                                          DIAMETER. ONE LARGE LIMB
                                          WAS 12 INCHES IN
                                          DIAMETER.  REPORTED BY A
                                          COOPERATIVE OBSERVER.
Special weather statement, Aug 18, 7:56 PM CST, 1 hour 24 minutes before
ILZ077-078-082-083-085>087-INZ081-082-085>088-KYZ014-018-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
856 PM CDT SAT AUG 18 2001

...WIND SPEEDS OF 40 TO 50 MPH ARE POSSIBLE WITH STORMS...
A LINE OF THUNDERSTORMS WILL PROGRESS SOUTHEAST THROUGH PARTS OF
ILLINOIS AND INDIANA AND REACH A SHAWNEETOWN ILLINOIS...EVANSVILLE
INDIANA TO DALE INDIANA LINE BY 1000 PM. THESE STORMS MAY
INTENSIFY QUICKLY AND PRODUCE WIND GUSTS IN THE RANGE OF 40 TO 50
MPH.

DFS
Special weather statement, Aug 18, 8:00 PM CST, 1 hour 20 minutes before
ILZ075-076-080-081-084-MOZ076-190230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CDT SAT AUG 18 2001

...SEVERE THUNDERSTORM WATCH 677 HAS EXPIRED...

THE COUNTIES OF PERRY MISSOURI...JACKSON...PERRY...FRANKLIN
AND JEFFERSON AND WAYNE ILLINOIS NO LONGER ARE UNDER A SEVERE
THUNDERSTORM WATCH.

DFS
Special weather statement, Aug 18, 9:01 PM CST, 19 minutes before
INZ087-088-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SAT AUG 18 2001

...STRONG WINDS WITH LINE OF STORMS...

AT 955 PM...A RADIO STATION IN BOONVILLE REPORTED WIND GUSTS OF 45
TO 55 MPH AS THE LINE OF STORMS MOVED THROUGH. NO WIND DAMAGE WAS
REPORTED.

THIS LINE OF STORMS WILL CONTINUE TO MOVE EAST AT 30 MPH AND WILL
AFFECT THE COMMUNITIES OF TENNYSON...DALE...AND SANTA CLAUS INDIANA
BY 1100 PM CDT.

THIS LINE OF STORMS MAY INTENSIFY RAPIDLY. PREPARE FOR STRONG WINDS
AS THE LINE MOVES THROUGH THE AREA.

PS
Special weather statement, Aug 18, 9:15 PM CST, 5 minutes before
ILZ077-078-082-083-085>091-INZ081-082-085>088-KYZ014-015-018>020-
190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT SAT AUG 18 2001

...SEVERE THUNDERSTORM WATCH 678 HAS EXPIRED...

THE FOLLOWING ILLINOIS COUNTIES ARE NO LONGER UNDER A SEVERE
THUNDERSTORM WATCH.

UNION...JOHNSON...POPE...HARDIN...WILLIAMSON...SALINE...GALLATIN
HAMILTON...WHITE...EDWARDS AND WABASH.

THE FOLLOWING INDIANA COUNTIES ARE NO LONGER UNDER A SEVERE
THUNDERSTORM WATCH.

POSEY...VANDERBURGH...WARRICK...SPENCER...GIBSON AND PIKE.

THE FOLLOWING KENTUCKY COUNTIES ARE NO LONGER UNDER A SEVERE
THUNDERSTORM WATCH.

UNION...HENDERSON...DAVIESS...WEBSTER AND MCLEAN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warrick

When
August 18, 9:20 PM CST
Where
Warrick County, Newburgh
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -87.417

Trees were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265683.